Oklahoma, 2021

Damaging Wind in Oklahoma, July 31, 2021

July 31, 2021 · NWS OUN · 1 event in 1 county or zone

A disorganized area of thunderstorms developed across northwestern Oklahoma during the afternoon of the 31st, with an isolated downburst leading to one report of severe wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A disorganized area of thunderstorms developed across northwestern Oklahoma during the afternoon of the 31st, with an isolated downburst leading to one report of severe wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 31, 5:15 PM CST, 0 minutes earlier.

Area forecast discussion, Jul 31, 5:15 PM CST, 0 minutes before
Area Forecast Discussion
National Weather Service Norman OK
615 PM CDT Sat Jul 31 2021

...New AVIATION, UPPER AIR...

.SHORT TERM...
(This evening through Sunday)
Issued at 309 PM CDT Sat Jul 31 2021

Outflow from last nights convection across northern Kansas
currently becoming nearly stationary across far southern Kansas.
Primary cold front progd to move southward across Kansas this
afternoon and continue to move into northern Oklahoma early this
evening. While most organized area of convection is expected to be
where these boundaries meet over southern Kansas, pre-frontal and
highly elevated storms are developing from the Texas Panhandle
eastward into northern portions of Oklahoma in deeply mixed,
veered flow. While this initial storm activity may be more or less
scattered due to lack of strong forcing along mentioned
boundaries, increased storm coverage expected through the evening
as outflow will help enhance low level convergence. Moderate mixed
layer CAPE and deep layer shear progd to increase toward 20 KT
should allow a few organized and persistent storms this evening to
yield damaging wind gusts across northern portions of Oklahoma.
By the overnight hours, aided by anticipated cold pool
development, showers and storms should begin to spread southward
into southwest and central portions of Oklahoma, although less
organized. Highest chances for rain will be retained across
northern and western portions of Oklahoma through the night.

Remnant, elevated shower activity with a few embedded storms
possible through Sunday morning across southwest Oklahoma/western
north Texas up into central Oklahoma. As instability increases
through the afternoon and early evening across the Red River
Valley of southern Oklahoma/northern Texas, redevelopment of
organized strong storms appears likely. During this time,
precipitable water values progd to exceed 2 inches, and with slow
storm movement, high rain totals and damaging wind gusts will be
possible across far southern Oklahoma and northern Texas into
Sunday night.

Temperatures on Sunday, for at least the northern two-thirds of
Oklahoma and portions of western north Texas, will be 15 to 20
degrees cooler than those seen this afternoon. However, ahead of
the front across far southeast Oklahoma, hot and humid conditions
are expected Sunday afternoon, which will yield extension of the
heat advisory over that area.

&&

.LONG TERM...
(Sunday night through next Friday)
Issued at 309 PM CDT Sat Jul 31 2021

In the system's wake, northerly flow aloft is expected through
much of the week across the Southern Plains. North to northeast
surface winds will advect lower temperatures and dewpoints. As a
result, the weather will be noticeably more comfortable (at least
for early August standards) through mid week with lower humidity
and slightly below-average temperatures.

Temperatures will begin to increase toward the latter half of the
week as mid-level heights rise and a thermal ridge develops to
the west (the Southern Plains will be eastern periphery of the
thermal ridge).

The chance for convection appears quite low through much of the
extended period. While a subtle wave embedded in the
northerly/northwesterly flow could bring in remnant convection or
enhance the ascent, there is limited signal in the deterministic
guidance. The NBM 90th percentile QPF values are very low, which
indicates ensemble guidance is relatively dry as well.

Mahale

&&

.AVIATION...
(00Z TAFS)
Issued at 615 PM CDT Sat Jul 31 2021

Scattered showers and thunderstorms have developed across northern
Oklahoma ahead of a cold front moving through Kansas. The storm
chances and the cold front will both spread south this evening and
into Sunday. VFR conditions are expected in general, with some
areas of MVFR and localized IFR, mainly in and near the showers
and thunderstorms.

&&

.UPPER AIR...
Issued at 615 PM CDT Sat Jul 31 2021

A 00Z upper air flight has been released. Otherwise, no other
upper air flights are planned at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  73  86  67  87 /  40  40  10   0
Hobart OK         73  87  65  89 /  40  40  20   0
Wichita Falls TX  77  93  69  90 /  10  50  50  10
Gage OK           68  83  63  88 /  70  50  10   0
Ponca City OK     71  87  62  86 /  70  30   0   0
Durant OK         77  96  71  91 /   0  50  60  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 9 PM CDT this evening for OKZ006>008-011>013-
     018>020-024>032-039>048-050>052.

     Heat Advisory from noon to 7 PM CDT Sunday for OKZ048-052.

TX...Heat Advisory until 9 PM CDT this evening for TXZ086-089-090.

&&

SHORT TERM...11
LONG TERM....10
AVIATION...26
Hazardous weather outlook, Jul 31, 10:31 AM CST, 6 hours 44 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
1131 AM CDT Sat Jul 31 2021

OKZ004>048-050>052-TXZ083>090-011645-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1131 AM CDT Sat Jul 31 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Heat...
Hot and humid conditions will continue this afternoon with heat
index values of 102 to 110 degrees.

.Thunderstorms...
Thunderstorm chances will return to the region this evening and
tonight. There is a marginal risk for severe storms across
northern Oklahoma. Damaging winds will be the main threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Thunderstorms...
Thunderstorm chances will continue Sunday and Sunday night in
association with a cold front. Some storms may produce strong wind
gusts and heavy rain. Storms may linger around southern Oklahoma
and north Texas into Monday morning.

Low chances for scattered thunderstorms will return Wednesday and
Thursday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jul 31, 4:03 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
503 PM CDT Sat Jul 31 2021

OKZ008-013-312230-
Kay OK-Noble OK-
503 PM CDT Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Kay and north
central Noble Counties Until 530 PM CDT...

AT 501 PM CDT, a strong thunderstorm was located near Tonkawa, moving
east at 10 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Heavy rain can lead to reduced visibility...

LAT...LON 3655 9735 3663 9741 3671 9738 3676 9717
      3655 9714
TIME...MOT...LOC 2201Z 261DEG 9KT 3664 9728

JT
Special weather statement, Jul 31, 4:35 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
535 PM CDT Sat Jul 31 2021

OKZ008-013-312300-
Kay OK-Noble OK-
535 PM CDT Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR south central Kay and
northeastern Noble Counties Until 600 PM CDT...

AT 533 PM CDT, a strong thunderstorm was located near Marland, moving
east at 5 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Heavy rain can lead to reduced visibility...

LAT...LON 3671 9700 3669 9700 3670 9704 3668 9706
      3666 9706 3664 9705 3660 9704 3659 9706
      3658 9702 3658 9697 3653 9696 3653 9699
      3652 9701 3654 9725 3667 9725
TIME...MOT...LOC 2233Z 268DEG 4KT 3661 9716

JT
Special weather statement, Jul 31, 4:52 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
552 PM CDT Sat Jul 31 2021

OKZ005-312315-
Woods OK-
552 PM CDT Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR east central Woods County Until
615 PM CDT...

AT 551 PM CDT, a strong thunderstorm was located near Alva, moving
east at 5 MPH.

HAZARDS INCLUDE...
Wind gusts to 40 MPH...
Heavy rain can lead to reduced visibility...

LAT...LON 3671 9875 3683 9879 3686 9862 3673 9858
TIME...MOT...LOC 2251Z 262DEG 3KT 3679 9870

JT
Special weather statement, Jul 31, 4:57 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
557 PM CDT Sat Jul 31 2021

OKZ004-010-312330-
Woodward OK-Harper OK-
557 PM CDT Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR north central Woodward and
southeastern Harper Counties Until 630 PM CDT...

AT 554 PM CDT, a strong thunderstorm was located 10 miles west of
Alabaster Caverns State Park. This storm was nearly stationary.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Heavy rain can lead to reduced visibility...

LAT...LON 3656 9936 3671 9948 3679 9929 3665 9914
TIME...MOT...LOC 2254Z 237DEG 1KT 3667 9934

JT
Special weather statement, Jul 31, 5:03 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
603 PM CDT Sat Jul 31 2021

OKZ007-312330-
Grant OK-
603 PM CDT Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR north central Grant County Until
630 PM CDT...

AT 601 PM CDT, a strong thunderstorm was located 7 miles northeast of
Wakita. This storm was nearly stationary.

HAZARDS INCLUDE...
Wind gusts to 40 MPH...

LAT...LON 3689 9768 3689 9784 3700 9787 3700 9771
TIME...MOT...LOC 2301Z 256DEG 2KT 3694 9780

JT
Special weather statement, Jul 31, 5:15 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
615 PM CDT Sat Jul 31 2021

OKZ004-312345-
Harper OK-
615 PM CDT Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Harper County Until
645 PM CDT...

AT 612 PM CDT, a strong thunderstorm was located near Englewood,
moving east at 5 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...

LAT...LON 3700 9986 3691 9983 3689 10000 3700 10000
TIME...MOT...LOC 2312Z 256DEG 3KT 3699 9997

JT

The radar

The Vance AFB radar (KVNX), 48 km away, was scanning. The volume nearest the first event began at 23:12 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Woods

When
July 31, 5:15 PM CST
Where
Woods County, 2.07 mi S of Alva
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
36.770, -98.670

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 976443.